Asymptotic Bounds for the Sizes of Constant Dimension Codes and an Improved Lower Bound

  • Daniel HeinleinEmail author
  • Sascha Kurz
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10495)


We study asymptotic lower and upper bounds for the sizes of constant dimension codes with respect to the subspace or injection distance, which is used in random linear network coding. In this context we review known upper bounds and show relations between them. A slightly improved version of the so-called linkage construction is presented which is e.g. used to construct constant dimension codes with subspace distance \(d=4\), dimension \(k=3\) of the codewords for all field sizes q, and sufficiently large dimensions v of the ambient space. It exceeds the MRD bound, for codes containing a lifted MRD code, by Etzion and Silberstein.


Constant dimension codes Subspace distance Injection distance Random network coding 



The authors would like to thank Harout Aydinian for providing an enlarged proof of Theorem 8, Natalia Silberstein for explaining the restriction \(3k \le v\) in [38, Corollary 39], Heide Gluesing-Luerssen for clarifying the independent origin of the linkage construction, and Alfred Wassermann for discussions about the asymptotic results of Frankl and Rödl. We thank the reviewers for their comments that helped us to improve the presentation of the paper.


  1. 1.
    Agrell, E., Vardy, A., Zeger, K.: Upper bounds for constant-weight codes. IEEE Trans. Inform. Theory 46(7), 2373–2395 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Ahlswede, R., Aydinian, H.: On error control codes for random network coding. In: Workshop on Network Coding, Theory, and Applications, NetCod 2009, pp. 68–73. IEEE (2009)Google Scholar
  3. 3.
    Ahlswede, R., Aydinian, H.K., Khachatrian, L.H.: On perfect codes and related concepts. Des. Codes Crypt. 22(3), 221–237 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Ahlswede, R., Cai, N., Li, S.Y.R., Yeung, R.W.: Network information flow. IEEE Trans. Inf. Theory 46(4), 1204–1216 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Ai, J., Honold, T., Liu, H.: The expurgation-augmentation method for constructing good plane subspace codes. arXiv preprint arXiv:1601.01502 (2016)
  6. 6.
    Bachoc, C., Passuello, A., Vallentin, F.: Bounds for projective codes from semidefinite programming. Adv. Math. Commun. 7(2), 127–145 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Beutelspacher, A.: Partial spreads in finite projective spaces and partial designs. Math. Z. 145(3), 211–229 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Blackburn, S.R., Etzion, T.: The asymptotic behavior of grassmannian codes. IEEE Trans. Inform. Theory 58(10), 6605–6609 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Braun, M., Etzion, T., Östergård, P.R.J., Vardy, A., Wassermann, A.: Existence of \(q\)-analogs of steiner systems. Forum Math. Pi 4, 1–14 (2016)Google Scholar
  10. 10.
    Braun, M., Östergård, P.R.J., Wassermann, A.: New lower bounds for binary constant-dimension subspace codes. Exp. Math., 1–5. doi: 10.1080/10586458.2016.1239145
  11. 11.
    Delsarte, P.: Hahn polynomials, discrete harmonics, and \(t\)-designs. SIAM J. Appl. Math. 34(1), 157–166 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Delsarte, P.: An algebraic approach to the association schemes of coding theory. Ph.D. thesis, Philips Research Laboratories (1973)Google Scholar
  13. 13.
    Drake, D., Freeman, J.: Partial \(t\)-spreads and group constructible \((s, r,\mu )\)-nets. J. Geom. 13(2), 210–216 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    El-Zanati, S., Jordon, H., Seelinger, G., Sissokho, P., Spence, L.: The maximum size of a partial \(3\)-spread in a finite vector space over \({G}{F}(2)\). Des. Codes Crypt. 54(2), 101–107 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Etzion, T., Silberstein, N.: Error-correcting codes in projective spaces via rank-metric codes and Ferrers diagrams. IEEE Trans. Inform. Theory 55(7), 2909–2919 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Etzion, T., Silberstein, N.: Codes and designs related to lifted MRD codes. IEEE Trans. Inform. Theory 59(2), 1004–1017 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Etzion, T., Vardy, A.: Error-correcting codes in projective space. IEEE Trans. Inform. Theory 57(2), 1165–1173 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Frankl, P., Rödl, V.: Near perfect coverings in graphs and hypergraphs. Eur. J. Comb. 6(4), 317–326 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Frankl, P., Wilson, R.M.: The Erdős-Ko-Rado theorem for vector spaces. J. Comb. Theory, Ser. A 43(2), 228–236 (1986)CrossRefzbMATHGoogle Scholar
  20. 20.
    Gabidulin, E.: Theory of codes with maximum rank distance. Problemy Peredachi Informatsii 21(1), 3–16 (1985)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Gluesing-Luerssen, H., Morrison, K., Troha, C.: Cyclic orbit codes and stabilizer subfields. Adv. Math. Commun. 9(2), 177–197 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Gluesing-Luerssen, H., Troha, C.: Construction of subspace codes through linkage. Adv. Math. Commun. 10(3), 525–540 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Heinlein, D., Kiermaier, M., Kurz, S., Wassermann, A.: Tables of subspace codes. arXiv preprint arXiv:601.02864 (2016)
  24. 24.
    Heinlein, D., Kurz, S.: A new upper bound for subspace codes. arXiv preprint arXiv:1703.08712 (2017)
  25. 25.
    Honold, T., Kiermaier, M.: On putative \(q\)-analogues of the Fano plane and related combinatorial structures. In: Dynamical Systems, Number Theory and Applications, pp. 141–175. World Sci. Publ, Hackensack, NJ (2016)Google Scholar
  26. 26.
    Honold, T., Kiermaier, M., Kurz, S.: Optimal binary subspace codes of length \(6\), constant dimension \(3\) and minimum subspace distance \(4\). In: Topics in finite fields, Contemp. Math., v ol. 632, pp. 157–176. Amer. Math. Soc., Providence, RI (2015)Google Scholar
  27. 27.
    Honold, T., Kiermaier, M., Kurz, S.: Partial spreads and vector space partitions. arXiv preprint arXiv:1611.06328 (2016)
  28. 28.
    Johnson, S.: A new upper bound for error-correcting codes. IRE Trans. Inform. Theory 8(3), 203–207 (1962)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Khaleghi, A., Silva, D., Kschischang, F.R.: Subspace codes. In: Parker, M.G. (ed.) IMACC 2009. LNCS, vol. 5921, pp. 1–21. Springer, Heidelberg (2009). doi: 10.1007/978-3-642-10868-6_1 CrossRefGoogle Scholar
  30. 30.
    Kiermaier, M., Kurz, S., Wassermann, A.: The order of the automorphism group of a binary \(q\)-analog of the fano plane is at most two. Des. Codes Crypt. (2017). doi: 10.1007/s10623-017-0360-6
  31. 31.
    Kohnert, A., Kurz, S.: Construction of large constant dimension codes with a prescribed minimum distance. In: Calmet, J., Geiselmann, W., Müller-Quade, J. (eds.) Mathematical Methods in Computer Science. LNCS, vol. 5393, pp. 31–42. Springer, Heidelberg (2008). doi: 10.1007/978-3-540-89994-5_4 CrossRefGoogle Scholar
  32. 32.
    Kötter, R., Kschischang, F.R.: Coding for errors and erasures in random network coding. IEEE Trans. Inform. Theory 54(8), 3579–3591 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Kurz, S.: Improved upper bounds for partial spreads. Des. Codes Crypt. 85(1), 97–106 (2017). doi: 10.1007/s10623-016-0290-8
  34. 34.
    Kurz, S.: Packing vector spaces into vector spaces. Australas. J. Comb. 68(1), 122–130 (2017)MathSciNetGoogle Scholar
  35. 35.
    MacWilliams, F.J., Sloane, N.J.A.: The theory of error-correcting codes. II. North-Holland Publishing Co., Amsterdam-New York-Oxford , North-Holland Mathematical Library, vol. 16 (1977)Google Scholar
  36. 36.
    Năstase, E., Sissokho, P.: The maximum size of a partial spread in a finite projective space. arXiv preprint arXiv:1605.04824 (2016)
  37. 37.
    Segre, B.: Teoria di galois, fibrazioni proiettive e geometrie non desarguesiane. Annali di Matematica 64(1), 1–76 (1964)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Silberstein, N., Trautmann, A.L.: Subspace codes based on graph matchings, ferrers diagrams, and pending blocks. IEEE Trans. Inform. Theory 61(7), 3937–3953 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Silva, D., Kschischang, F., Kötter, R.: A rank-metric approach to error control in random network coding. IEEE Trans. Inform. Theory 54(9), 3951–3967 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Silva, D., Kschischang, F.R.: On metrics for error correction in network coding. IEEE Trans. Inform. Theory 55(12), 5479–5490 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Tonchev, V.D.: Codes and designs. In: Handbook of Coding Theory, vol. 2, pp. 1229–1267 (1998)Google Scholar
  42. 42.
    Wang, H., Xing, C., Safavi-Naini, R.: Linear authentication codes: bounds and constructions. IEEE Trans. Inform. Theory 49(4), 866–872 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    Xia, S.T., Fu, F.W.: Johnson type bounds on constant dimension codes. Des. Codes Crypt. 50(2), 163–172 (2009)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  1. 1.University of BayreuthBayreuthGermany

Personalised recommendations